Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Goodland, KS

April 2, 2023Cheyenne County, Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Apr 2, 2023, 12:13 PM MDT for Cheyenne County, Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 12:13 PM MDT (18:13 UTC)
Expired
Apr 2, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS83 KGLD 021813
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1213 PM MDT Sun Apr 2 2023

COZ253-254-KSZ013-030100-
/O.NEW.KGLD.FW.W.0007.230402T1813Z-230403T0100Z/
Kit Carson-Cheyenne-Sherman-
1213 PM MDT Sun Apr 2 2023

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013, 253,
AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM MDT this evening.

* Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas, Fire Weather 
  Zone 013 Sherman.

* Winds...Southeast 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
440 
WWUS83 KGLD 022005
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
205 PM MDT Sun Apr 2 2023

COZ253-254-031200-
/O.NEW.KGLD.FW.A.0006.230403T1800Z-230404T0100Z/
/O.CON.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/
Kit Carson-Cheyenne-
205 PM MDT Sun Apr 2 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND
254...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 253 AND 254...

The National Weather Service in Goodland has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...Southeast winds 10 to 20 mph with gusts to 30 mph this 
  afternoon. Southwest 20 to 30 mph with gusts up to 50 mph Monday
  afternoon.

* Relative Humidity...As low as 8 percent this afternoon. As low
  as 12 percent for Monday afternoon.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

KSZ013-030100-
/O.CON.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/
Sherman-
205 PM MDT Sun Apr 2 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013...

* Affected Area...In Kansas, Fire Weather Zone 013 Sherman.

* Winds...Southeast 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
822 
WWUS83 KGLD 030055
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
655 PM MDT Sun Apr 2 2023


COZ253-254-030200-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/
/O.CON.KGLD.FW.A.0006.230403T1800Z-230404T0100Z/
Kit Carson-Cheyenne-
655 PM MDT Sun Apr 2 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 253 AND 254... 
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254...

* Affected Area...In Colorado, Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Winds...East 15 to 25 mph with gusts up to 40 mph Monday.

* Relative Humidity...As low as 10 percent Monday.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

KSZ013-030200-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-230403T0100Z/
Sherman-
655 PM MDT Sun Apr 2 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 013...

Critical fire weather conditions are no longer expected.
Therefore, the Red Flag Warning will be allowed to expire on time. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 11:20 AM MDT, 53 minutes earlier.

Area forecast discussion, Apr 2, 11:20 AM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1120 AM MDT Sun Apr 2 2023

.SHORT TERM...(Today through Monday night)
Issued at 400 AM MDT Sun Apr 2 2023

Overview: A pattern transition will occur in this period as an
upper level low -- presently situated offshore the coast of
British Columbia (near the Haida Gwaii archipelago/Queen Charlotte
Islands) -- digs S-SSE ashore the PAC NW (tonight), amplifying a
longwave trough that will subsequently progress eastward across
the Intermountain West (Mon) and 4-Corners (Mon night).

Today-Tonight: A broad/ill-defined lee cyclone and somewhat
convoluted MSLP-H85 pattern will evolve over the Tri-State area
today.. as the southern stream jet recedes south/east of the
region and the southern /anticyclonic shear/ side of the northern
stream jet encroaches from the north. Expect further warming..
predominately via diurnal heating/airmass modification.. with
highs in the mid 60s to mid 70s. While winds will tend to be
variable in nature, deep vertical mixing may yield gusty W-WSW
winds over a limited part of the area late this afternoon
(22-00Z), mainly in Cheyenne and Kit Carson counties in CO..
where 20-30 knot mid-level flow will reside within the upper
portion of a 10-12 KFT agl deep mixed-layer. Expect overnight
lows similar to this morning (30-40F).

Mon-Mon night: Challenging temperature forecast. Cyclogenesis
will commence in the lee of the central Rockies in this period..
as the aforementioned upper trough traverses the Intermountain
West/4-Corners and approaches from the west. Guidance suggests
that the emerging cyclone will (initially, on Mon) be poorly
consolidated.. i.e. a broad sfc trough with several low centers..
before cyclogenesis begins in earnest (late Mon night).. and in
such an orientation that easterly (E to SE) low-level flow will
prevail over the majority of the Tri-State area. If this is the
case -- a relatively cool/moist airmass may be entrenched in
northwest KS -- and a sizable thermal gradient may be present in
southern portions of the area (southeast CO/southwest KS). At this
time, expect highs ranging from the mid-upper 50s (north) to
lower 70s (south). Overnight lows will highly depend upon the
precise evolution of the lee cyclone.. in addition to cloud cover.
Broadly speaking, expect cooler temperatures (NW) and warmer
temperatures (SE). Trend-wise, temperatures may remain steady, or
rise, overnight.. as the lee cyclone begins to consolidate over
northeast CO and northwest KS. Measurable precipitation is
presently not anticipated.

.LONG TERM...(Tuesday through Sunday)
Issued at 226 AM MDT Sun Apr 2 2023

The main focus of the extended period is the potential for a multi-
hazard event to take place across the area. Both the GFS and ECMWF
have slowed on the evolution of the system which creates a more
favorable dust and fire danger risk to develop. If guidance does
continue with the slower progression near critical to critical
fire conditions would be more favorable roughly along and SE of a
Norton to Tribune line as D3 to D4 drought conditions continues to
exist over a large portion of that area. A surface low develops
and moves into the CWA from east Colorado allowing a wide range of
both temperatures and winds. Northern locales would see below
normal temperatures in the upper 30s to mid 40s with a gradual
transition to gusty to strong NW winds. Over the Southern
portions of the area 60s to perhaps 70s along with gusty to strong
SW winds will be common before a wind shift to NW occurs as the
low moves into Central Nebraska. If a fire were to be ongoing with
the wind shift, a dangerous fire weather situation would unfold.

The slower progression of the system also creates a more conducive
environment to blowing dust. Office dust research is starting to
hone in on an area that is more supportive for organized blowing
dust, mainly favoring the same area as the fire weather concerns.
Confidence has increased that I have introduced a broad area of
Patchy Blowing dust into the forecast for Tuesday afternoon and
into the evening. Exact location with the position of the low is
still varying with guidance, so these areas may change in future
forecasts.

As for precipitation with this system, guidance continues to
favor locations generally along and north of Highway 36. CAA that
works its way in on the back side of this system will be strong as
its tapping into more of a Canadian air mass which will support a
mainly all snow p-type. A light accumulation is possible, however
the main hazard would more than likely become blowing snow due to
the strong winds with the system.

Tuesday night into Wednesday morning, this may be when the strongest
winds occur as the low deepens across Nebraska. Forecast soundings
show 45-50 knots just above the surface, even though overnight hours
typically aren't favorable for strong winds there may be enough CAA
associated with this system to allow some 60+ mph winds to make
it to surface. Exact location of where this may occur is still
low in confidence but this is something to keep an eye on.
Overnight low temperatures will be well below average in the
teens to 20s across the area as a few record lows may be in
jeopardy. However, some cloud cover and the strong winds may be
enough to keep temperatures from reaching their full potential.
Wind chill values will be around zero to below zero west of
Highway 27.

Wednesday, the breezy NW winds will continue across the area with
below normal temperatures in the mid 30s to mid 40s. Fire weather
currently doesn't appear to be an issue at this time,but with the
overall synoptic pattern similar to this past Thursday/Friday
some near critical to critical fire weather conditions may occur
south of Highway 40 especially if warmer temperatures work back
into the area quicker.

Thursday and into the end of the period, currently appears to be
less active and warmer as weak ridging develops over the western
CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1119 AM MDT Sun Apr 2 2023

VFR conditions expected to prevail at both terminals with high
clouds moving over the area. At GLD, east-southeasterly winds around
5-10 knots back to become more northeasterly after sunset, before
returning east-southeasterly after sunrise 10-15 knots sustained,
gusting 15-25 knots. At MCK, a surface front situated to the north
may result in some gusty winds this afternoon, currently anticipate
north-northwesterly winds around 10-15 knots gusting up to 20 knots.
Winds become more northeasterly 5-10 knots sustained around sunset.
Gusty winds return tomorrow morning around sunrise, still generally
east-northeasterly 10-15 knots sustained, gusting 15-25 knots.

&&

.FIRE WEATHER...
Issued at 415 AM MDT Sun Apr 2 2023

Today: A brief period of critical fire weather conditions cannot
be ruled out in far southwest portions of the area (Cheyenne and
Kit Carson counties in Colorado) late this afternoon. Prolonged
and or widespread critical fire weather conditions are not
anticipated.

Monday: A brief period of critical fire weather conditions cannot
be ruled out in far southern and southwestern portions of the
area (Cheyenne,CO and Greeley,KS) Monday afternoon. Prolonged and
or widespread critical fire weather conditions are not
anticipated.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...Trigg
AVIATION...JN/CC
FIRE WEATHER...Vincent
Hazardous weather outlook, Apr 2, 9:07 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
907 AM MDT Sun Apr 2 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
907 AM MDT Sun Apr 2 2023 /1007 AM CDT Sun Apr 2 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Elevated fire weather conditions are possible this afternoon for most
areas along and south of the Interstate. Humidity will be low, but
winds will not be near Red Flag criteria.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong southwest winds will develop Tuesday as a low pressure system
moves across the area; winds will switch to the northwest across the
entire area by sunset. A period of dangerous fire weather may occur
across the southern portion of the area with the associated strong
winds, wind shift and a chance of blowing dust.

Light snow and blowing snow are possible along and north of Highway
34 from Yuma into Red Willow County Tuesday afternoon and evening
reducing visibilities.

Wednesday morning will have the potential for record low
temperatures and wind chill values around zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:05 PM MDTFire Weather WatchGLDCheyenne, Kit Carson12 hr

Nearby

Red Flag Warnings in Colorado, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.